Alert archive / California / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 21, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Sep 7, 2024, 2:36 PM PDT for San Diego County, California. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 7, 2024, 2:36 PM PDT (21:36 UTC)
- Expired
- Sep 7, 2024, 2:55 PM PDT
- In force
- 19 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County San Diego County, CA
The radar
The San Diego radar (KNKX), 43 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.6 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 110 J/kg
- Mixed-layer CIN
- -793 J/kg
- Mixed-layer LCL
- 2834 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
363
WUUS56 KSGX 072136
SVRSGX
CAC073-072230-
/O.NEW.KSGX.SV.W.0021.240907T2136Z-240907T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Diego CA
236 PM PDT Sat Sep 7 2024
The National Weather Service in San Diego has issued a
* Severe Thunderstorm Warning for...
Central San Diego County in southwestern California...
* Until 330 PM PDT.
* At 236 PM PDT, a severe thunderstorm was located near Pine Valley,
or near Cuyamaca Rancho State Park, moving east at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Alpine, I-8 Between Pine Valley And Boulevard, Mount Laguna,
Cuyamaca Rancho State Park, Pine Valley, Descanso, Guatay, and
Japatul Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3279 11667 3290 11666 3291 11649 3276 11646
TIME...MOT...LOC 2136Z 257DEG 6KT 3285 11657
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Zuber1 follow-up statement
105 WWUS56 KSGX 072155 SVSSGX Severe Weather Statement National Weather Service San Diego CA 255 PM PDT Sat Sep 7 2024 CAC073-072205- /O.CAN.KSGX.SV.W.0021.000000T0000Z-240907T2230Z/ San Diego CA- 255 PM PDT Sat Sep 7 2024 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SAN DIEGO COUNTY IS CANCELLED... The storm which prompted the warning has weakened below severe limits, and no longer poses an immediate threat to life or property. Therefore, the warning has been cancelled. However, gusty winds and heavy rain are still possible with this thunderstorm. && LAT...LON 3279 11667 3290 11666 3291 11649 3276 11646 TIME...MOT...LOC 2154Z 257DEG 6KT 3286 11653 $$ Zuber
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 2:01 PM PDT, 35 minutes earlier.
Area forecast discussion, Sep 7, 2:01 PM PDT, 35 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
201 PM PDT Sat Sep 7 2024
.SYNOPSIS...
Hot conditions will continue into Monday, with well above average
temperatures across the area. There are chances of showers and
thunderstorms in the forecast from the valleys to the deserts this
afternoon and Sunday afternoon. Main impacts from any storms that
develop will be locally heavy rain, erratic gusty winds, and
frequent lightning. A trough is expected to move into the western
states by the middle of the week, leading to a quick cooling trend
with drier weather.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
As of 1 PM, a few thunderstorms have developed in the mountains and
on the western foothills of the mountains. Temperatures this
afternoon for the most part are running 3 to 7 degrees cooler than
this time yesterday. Highs on Sunday are expected to be a few
degrees cooler than today for most places away from the coast.
Weak easterly flow is expected Sunday morning which will prevent
cooler marine air from making it onshore and resulting in highs 3 to
5 degrees warmer than today along the coast. Well above average
temperatures are expected for the coast and valley areas through
Monday.
The area of high pressure over the Western United States has shifted
to the northeast, allowing for an influx of monsoonal moisture into
the region today and Sunday. Thunderstorms this afternoon are
expected in the mountains and locally into the mountains
foothills and deserts. Storms that develop are capable of
producing gusty winds, frequent lightning, and heavy downpours
that lead to areas of flooding. Chances of thunderstorms remain in
the forecast for Sunday afternoon, with slightly higher
probability of occurrence and more coverage compared to today.
Thunderstorms tomorrow have the potential to develop in portions
of the valleys. Precipitable water values will remain elevated
with HRRR and WRF models showing a higher chance for storms
capable of downburst winds in valley locations. HREF peak rain
rates for Sunday afternoon are mostly 0.40 to 0.60 inches per
hour, locally up to 0.75 inches per hour. Monsoonal moisture
decreases by Monday but is still sufficient for storm development,
chances of thunderstorms are in the forecast for the mountains
Monday afternoon.
A trough will develop and move over the Gulf of Alaska on Monday,
dipping southward along the West Coast by Tuesday. This will lower
heights and increase onshore flow, leading to cooling west of the
mountains with highs below the century mark for most inland areas
and near 80 degrees toward the beaches. The trough will continue to
dig south and east across the West by Wednesday and Thursday.
Most places will cool by 5 to 10 degrees from Tuesday to Wednesday.
This will bring highs near to slightly below average by the middle
of the week. Weak troughing looks to continue through the end of the
week, which will keep temperatures near average. The trough will
also help increase winds across mountain passes and on desert
mountain slopes. The marine layer will also build through the week,
increasing night and morning low clouds/fog for the coast and
adjacent valleys.
&&
.AVIATION...
072030Z...Coasts...Aside from a few rogue patches of low clouds/fog
along the immediate coast, mostly clear skies and VFR prevails. SCT-
BKN clouds at/above 12,000 ft MSL could redevelop overnight and
areas of smoke is possible along the coasts from ongoing wildfires
in Mexico and San Bernardino. Low clouds/fog is possible at times
along the coast between 06-16z, but chances in long duration CIGs or
VIS restrictions is low (10-20%).
Valleys/Mountains/Deserts...Scattered thunderstorms have developed
largely across the mountains this afternoon, though a few may
meander into the western foothills. CB bases near 12,000-15,000 ft
MSL with tops to 30,000 ft MSL. Gusty outflow winds, strong
up/downdrafts and local vis restrictions in RA VCTY TSRA are
possible with any storm. Storm activity will dissipate by 02-03z.
SCT-BKN clouds at/above 12,000 ft could redevelop overnight. Areas
of smoke is expected near ongoing wildfires through Sunday
afternoon. Scattered thunderstorms are expected Sunday afternoon as
well, with a 30-50% chance over the mountains, and a 20-30% chance
over the hills/valleys and deserts.
&&
.MARINE...
No hazardous marine weather conditions are expected with
predominantly northwest flow through Thursday.
&&
.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Heat Advisory until 8 PM PDT Monday for Orange County Coastal
Areas-San Diego County Coastal Areas.
Excessive Heat Warning until 8 PM PDT Monday for Orange County
Inland Areas-San Bernardino and Riverside County Valleys-
The Inland Empire-San Diego County Valleys-Santa Ana
Mountains and Foothills.
PZ...None.
&&
PUBLIC...CO
AVIATION/MARINE...MunyanIn the hours before
Special weather statement, Sep 7, 1:02 PM PDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service San Diego CA
102 PM PDT Sat Sep 7 2024
CAZ048-056-072045-
Riverside County Mountains CA-
San Bernardino and Riverside County Valleys-The Inland Empire CA-
102 PM PDT Sat Sep 7 2024
...A STRONG THUNDERSTORM WILL IMPACT RIVERSIDE COUNTY THROUGH 145 PM
PDT...
At 102 PM PDT, Doppler radar was tracking a strong thunderstorm over
Hwy 74 Between Hemet And Mountain Center, or near Idyllwild-Pine
Cove, moving northeast at 5 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Idyllwild-Pine Cove, Hwy 243 Between Banning And Idyllwild, Mt San
Jacinto State Park, Hwy 74 Between Hemet And Mountain Center,
Mountain Center, Valle Vista, Saboba Indian Reservation, and Sage.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3362 11678 3366 11694 3373 11688 3389 11685
3376 11660
TIME...MOT...LOC 2002Z 206DEG 6KT 3373 11680
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
ZuberSpecial weather statement, Sep 7, 1:31 PM PDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service San Diego CA
131 PM PDT Sat Sep 7 2024
CAZ048-056-058-072115-
San Diego County Mountains CA-Riverside County Mountains CA-
San Bernardino and Riverside County Valleys-The Inland Empire CA-
131 PM PDT Sat Sep 7 2024
...A STRONG THUNDERSTORM WILL IMPACT RIVERSIDE AND NORTH CENTRAL SAN
DIEGO COUNTIES THROUGH 215 PM PDT...
At 131 PM PDT, Doppler radar was tracking a strong thunderstorm over
Aguanga, or 14 miles southwest of Anza. This thunderstorm was nearly
stationary.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Aguanga, Palomar Mountain State Park, Hwy 79 Between Oak Grove And
Aguanga, Palomar Mountain, Hwy 79 Between Warner Springs And Oak
Grove, and Oak Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3344 11697 3352 11681 3342 11672 3332 11690
TIME...MOT...LOC 2031Z 314DEG 1KT 3342 11687
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
ZuberSpecial weather statement, Sep 7, 1:45 PM PDT, 51 minutes before
Special Weather Statement
National Weather Service San Diego CA
145 PM PDT Sat Sep 7 2024
CAZ048-056-061-072130-
Riverside County Mountains CA-Coachella Valley CA-
San Bernardino and Riverside County Valleys-The Inland Empire CA-
145 PM PDT Sat Sep 7 2024
...A STRONG THUNDERSTORM WILL IMPACT RIVERSIDE COUNTY THROUGH 230 PM
PDT...
At 145 PM PDT, Doppler radar was tracking a strong thunderstorm near
Hwy 74 Between Hemet And Mountain Center, or 7 miles southwest of
Idyllwild-Pine Cove, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Idyllwild-Pine Cove, Mt San Jacinto State Park, Hwy 243 Between
Banning And Idyllwild, Hwy 74 Between Hemet And Mountain Center,
Valle Vista, East Hemet, Hwy 74 Between Mountain Center And Anza,
Mountain Center, Aguanga, Lake Hemet, Sage, and Saboba Indian
Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3358 11687 3373 11697 3385 11668 3377 11656
3363 11661
TIME...MOT...LOC 2045Z 236DEG 16KT 3370 11684
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
ZuberSpecial weather statement, Sep 7, 2:17 PM PDT, 19 minutes before
Special Weather Statement
National Weather Service San Diego CA
217 PM PDT Sat Sep 7 2024
CAZ060-072200-
Apple and Lucerne Valleys CA-
217 PM PDT Sat Sep 7 2024
...A STRONG THUNDERSTORM WILL IMPACT SAN BERNARDINO COUNTY THROUGH
300 PM PDT...
At 217 PM PDT, Doppler radar was tracking a strong thunderstorm over
northwestern Lucerne Valley. This thunderstorm was nearly stationary.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Apple Valley and northern Lucerne Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3465 11687 3457 11686 3451 11703 3458 11721
3474 11712
TIME...MOT...LOC 2117Z 105DEG 4KT 3461 11705
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
ZuberSpecial weather statement, Sep 7, 2:20 PM PDT, 16 minutes before
Special Weather Statement
National Weather Service San Diego CA
220 PM PDT Sat Sep 7 2024
CAZ050-058-072200-
San Diego County Mountains CA-San Diego County Inland Valleys CA-
220 PM PDT Sat Sep 7 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL SAN DIEGO COUNTY THROUGH
300 PM PDT...
At 220 PM PDT, Doppler radar was tracking a strong thunderstorm over
Lake Henshaw, or 12 miles northwest of Julian. This thunderstorm was
nearly stationary.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hwy 79 Between Santa Ysabel And Warner Springs, Lake Henshaw, S7 -
East Grade Rd, Warner Springs, Hwy S2 Between Hwy 79 And Hwy 78,
Santa Ysabel, Santa Ysabel Indian Reservation, Los Coyotes Indian
Reservation, and Wynola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3316 11682 3327 11680 3328 11657 3311 11664
TIME...MOT...LOC 2120Z 267DEG 4KT 3322 11673
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
ZuberThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 1:02 PM PDT | Special Weather Statement | SGX | 43 min | |
| Sep 7, 1:31 PM PDT | Special Weather Statement | SGX | San Diego | 44 min |
| Sep 7, 1:43 PM PDT | Areal Flood Advisory | SGX | Riverside | 2 hr |
| Sep 7, 1:45 PM PDT | Special Weather Statement | SGX | 45 min | |
| Sep 7, 1:51 PM PDT | Severe Thunderstorm Warning | SGX | Riverside, San Diego | 54 min |
| Sep 7, 2:10 PM PDT | Areal Flood Advisory | SGX | Riverside, San Diego | 2 hr |
| Sep 7, 2:17 PM PDT | Special Weather Statement | SGX | 43 min | |
| Sep 7, 2:20 PM PDT | Special Weather Statement | SGX | San Diego | 40 min |
| Sep 7, 2:27 PM PDT | Areal Flood Advisory | SGX | San Diego | 2 hr |
| Sep 7, 2:32 PM PDT | Areal Flood Advisory | SGX | San Diego | 2 hr |
| Sep 7, 2:34 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 56 min |
| Sep 7, 2:50 PM PDT | Special Weather Statement | SGX | 40 min | |
| Sep 7, 3:10 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 32 min |
| Sep 7, 3:15 PM PDT | Areal Flood Advisory | SGX | San Diego | 2 hr |
| Sep 7, 3:24 PM PDT | Special Weather Statement | SGX | 51 min | |
| Sep 7, 3:35 PM PDT | Special Weather Statement | SGX | 40 min | |
| Sep 7, 3:39 PM PDT | Areal Flood Advisory | SGX | Riverside, San Bernardino | 2 hr |
| Sep 7, 3:40 PM PDT | Severe Thunderstorm Warning | SGX | Riverside | 35 min |
| Sep 7, 3:57 PM PDT | Areal Flood Advisory | SGX | Riverside | 2 hr |
Nearby
Severe Thunderstorm Warnings in California, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.